Users Online: 955 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 

 

 
Table of Contents
LETTER TO EDITOR
Year : 2021  |  Volume : 37  |  Issue : 2  |  Page : 307-309

Postoperative Acute Superficial Thrombophlebitis, an interesting case


Department of Anaesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Date of Submission26-Oct-2018
Date of Decision09-Apr-2019
Date of Acceptance25-May-2019
Date of Web Publication15-Jul-2021

Correspondence Address:
Prof. Lakshmi N Yaddanapudi
Department of Anaesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/joacp.JOACP_331_18

Rights and Permissions

How to cite this article:
Sarkar S, Kuberan A, Yaddanapudi LN. Postoperative Acute Superficial Thrombophlebitis, an interesting case. J Anaesthesiol Clin Pharmacol 2021;37:307-9

How to cite this URL:
Sarkar S, Kuberan A, Yaddanapudi LN. Postoperative Acute Superficial Thrombophlebitis, an interesting case. J Anaesthesiol Clin Pharmacol [serial online] 2021 [cited 2021 Jul 27];37:307-9. Available from: https://www.joacp.org/text.asp?2021/37/2/307/321407

Dear Editor,

Superficial thrombophlebitis usually affects the superficial veins of lower extremities. Women with intravenous (iv) cannulation lasting more than 48 hours are prone to develop this complication.[1] We present an unusual case of superficial thrombophlebitis of the left upper limb in a young woman immediately after a lower abdominal surgery.

A 34-year-old woman with carcinoma endometrium and ovary was scheduled for total abdominal hysterectomy with bilateral salpingo-oophorectomy. The preoperative investigations and vital signs were within normal limits. An 18G iv cannula was placed in the dorsum of the left hand. General anesthesia was administered using morphine, propofol and vecuronium for induction, and oxygen, nitrous oxide and sevoflurane for maintenance. At the end of the 3.5-hour surgery, residual neuromuscular blockade were reversed with neostigmine and glycopyrrolate and the patient was transferred to the post-anesthesia care unit (PACU).

On arrival in the PACU, the patient was conscious, hemodynamically stable and pain-free. About 90 minutes later she was given cefuroxime (1.5 g) through the iv cannula followed by metronidazole (500 mg) infusion. Within 10 minutes the cannula was found occluded. Another cannula was placed in the right upper limb. It was discovered that cefuroxime was reconstituted with 5 ml solvent instead of the standard 10 ml; 2 hours later the patient complained of pain in the left hand. The hand was cyanosed [Figure 1]. The forearm circumference at the boundary of the cyanosed and non-cyanosed areas was 19 cm compared to 15 cm in the right forearm. The distal arterial pulses were palpable. SpO2 was 40% and 98% in the left and right hands, respectively. A Doppler study showed thickened echogenic walls and a collection in the lumen of the superficial veins of the left hand, without any internal flow. The deep venous system was unaffected. A bolus of 4000 IU heparin was given intravenously, followed by an infusion at the rate of 800 IU/hour. An infusion of glyceryl trinitrate (NTG) was administered for 6 hours at 3-5 mcg/minute, titrated to maintain a mean BP of 70 mmHg. Morphine (1.5 mg) and paracetamol (1 g) were given iv for analgesia. After 24 hour of heparin infusion the cyanosis disappeared [Figure 2], capillary refilling in digits became normal, with no progression of swelling. The heparin infusion was stopped and low molecular weight heparin (Enoxaparine 4000 IU subcutaneous t.i.d.) was started for prevention of DVT. The patient was discharged on post-operative day 7.
Figure 1: At the onset, marked cyanosis in left upper limb

Click here to view
Figure 2: Disappearance of cyanosis after 24 hours

Click here to view


Patients with tumors of the ovary, pancreas, and lung, and hematological malignancies have a high incidence of venous thromboembolism.[2] Mechanical irritation of the vessel walls by the stiff canula material, and/or infusion of hypertonic solutions can injure the vascular endothelium.[3] The duration of cannulation is related to the incidence of thrombophlebitis. Infusions in distal veins and areas of slower venous return are prone for it. Dicloxacillin, erythromycin, benzylpenicillin, and cefuroxime are associated with a greater risk than ampicillin, imipenem/cilastatin, clindamycin, netilmicin and vancomycin.[4] A recent meta-analysis showed that topical NTG may achieve faster pain relief compared to heparinoid gel. However, the evidence was not conclusive due to small number of studies (2), small sample size, and an increased risk of bias due to improper concealment of allocation and attrition bias. No study has evaluated the use of iv NTG in superficial venous thrombophlebitis.[5]

Administration of improperly reconstituted cefuroxime may have precipitated the phenomenon in our case. The primary goal of management is pain relief.[5] In view of edema, decreased circulation and tissue hypoxemia, we administered heparin for thrombolysis and NTG as a venodilator, leading to prompt recovery with minimal use of opioids. Anesthetists should be aware of this complication, particularly in women with intra-abdominal malignancies. Proper reconstitution of antibiotics should be practised in all cases.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Maki DG, Ringer M. Risk factors for infusion-related phlebitis with small peripheral venous catheters: A randomized controlled trial. Ann Intern Med 1991;114:845-54.  Back to cited text no. 1
    
2.
White RH, Chew HK, Zhou H, Parikh-Patel A, Harris D, Harvey D, et al. Incidence of venous thromboembolism in the year before the diagnosis of cancer in 528,693 adults. Arch Intern Med 2005;165:1782-7.  Back to cited text no. 2
    
3.
Litzendorf ME, Satiani B. Superficial venous thrombosis: Disease progression and evolving treatment approaches. Vasc Health Risk Manag 2011;7:569-75.  Back to cited text no. 3
    
4.
Lanbeck P, Odenholt I, Paulsen O. Antibiotics differ in their tendency to cause infusion phlebitis: A prospective observational study. Scand J Infect Dis 2002;34:512-9.  Back to cited text no. 4
    
5.
Di Nisio M, Peinemann F, Porreca E, Rutjes AWS. Treatment for superficial infusion thrombophlebitis of the upper extremity. Cochrane Database Syst Rev 2015;CD011015. doi: 10.1002/14651858.CD011015.pub2.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed122    
    Printed0    
    Emailed0    
    PDF Downloaded21    
    Comments [Add]    

Recommend this journal